Abdominal pain??

  1. Hi everyone,
    Today I did an assessment on a patient in an institution I am doing clinical at, let me know what you think:
    Male in mid 40s, presenting with Left upper quadrant abd. pain. radiating to other quadrants. Pain on VAS scale was 9 out of 10 and increased on palpation, BS present x4, BP-110/78, O2S - 98%, P-89, T- 36.6, R - 17. No constipation or gas. Hx of cirrhosis of the liver and is a Type 1 diabetic. His BS was 21.5. He appeared slightly jaundiced. After assessment I gave him 60cc of insulin and transferred him to ER. They admitted him with abdominal pain with unknown cause and are doing further tests.
    So does anyone have any ideas what this man could be suffering from? (I figured it may have had something to do with his liver) and whether I could have done anything else/better in my assessment? thanks for your advice....
    •  
  2. 28 Comments

  3. by   flowerchick
    Just a guess here, but how about his pancreas? What was his amylase/lipase?
  4. by   Lacie
    Quote from turtles
    Hx of cirrhosis of the liver and is a Type 1 diabetic. His BS was 21.5. He appeared slightly jaundiced. After assessment I gave him 60cc of insulin and transferred him to ER. They admitted him with abdominal pain with unknown cause and are doing further tests.
    Just to clarify??? BS of 21.5 and administered 60cc of insulin?? Typo?
  5. by   PANurseRN1
    ???

    His BS was 21.5? Does that mean blood sugar? Do you mean his blood sugar was 215?

    You gave him 60cc of insulin? Do you mean 60 units? That still would be an awful lot of insulin for a BS of 215.

    What kind of "institution" was this? ECF? LTC? Psych hospital?

    Is he normally slightly jaudiced (icteric)? What was his mental status? Any N/V/D? Bowel sounds? Any other abd. discomfort? Does he still have his gallbladder? I&O?

    There's really not enough info here hx. wise or exam wise to say. It could be many things, but there's really not enough to go on.
  6. by   turtles
    sorry! 6cc
  7. by   emrrn915
    I am guessing that the blood sugar was 215, not 21.5??? Please tell us you did not give 6 cc of Insulin....
  8. by   Wise Woman RN
    6 units??
  9. by   PANurseRN1
    Quote from turtles
    sorry! 6cc
    Insulin is given in units, not cc. Six 6cc of insulin would have probably killed your pt.
  10. by   RazorbackRN
    Quote from turtles
    Hi everyone,
    Today I did an assessment on a patient in an institution I am doing clinical at, let me know what you think:
    Male in mid 40s, presenting with Left upper quadrant abd. pain. radiating to other quadrants. Pain on VAS scale was 9 out of 10 and increased on palpation, BS present x4, BP-110/78, O2S - 98%, P-89, T- 36.6, R - 17. No constipation or gas. Hx of cirrhosis of the liver and is a Type 1 diabetic. His BS was 21.5. He appeared slightly jaundiced. After assessment I gave him 60cc of insulin and transferred him to ER. They admitted him with abdominal pain with unknown cause and are doing further tests.
    So does anyone have any ideas what this man could be suffering from? (I figured it may have had something to do with his liver) and whether I could have done anything else/better in my assessment? thanks for your advice....

    6 cc's????

    Please say no, please say no.
  11. by   Lacie
    wheww, I hope it was a big typo!! Please tell me not only that it wasnt 6 cc of insulin but also there is no way insulin given with a bs of 21???
    Last edit by Lacie on Nov 13, '06 : Reason: mistype
  12. by   emrrn915
    The only reason that I ask, is that when I worked as a charge nurse several years back I had a student nurse come to let me know that one of her clinical patients needed more insulin since there was not enough for his dose and could I get some? I can not recall why I questioned her (maybe a god thing?) in any case she informed me that the BG was *** and she needed to give the patient 10cc of insulin. I calmly asked her if she planned to kill this gentleman? She gave me a blank stare.... I then spoke to her nursing instructor and she was sent home.. scary thing.. she fully intended to administer that dose, she had the 10cc syringe partially drawn up.. hmm I wonder what 10cc of regular insulin would do to a frail elderly gentleman?? Thankfully I did not have to find out.

    I am guessing yours was a typo?
  13. by   mamason
    Quote from flowerchick
    Just a guess here, but how about his pancreas? What was his amylase/lipase?
    Yes...that's what came to my mind too.
  14. by   turtles
    ok - sorry to freak everyone out - I meant 6 units and there was a RN right there so I know I didn't do anything wrong. It's been a very long day and I'm churning out assignments and essays so I have to apologize that my brain is fuzzy right now. Anyway thankyou for your comments and I will have his results tomorrow so I'll let whoever is interested know.

close